I'm getting joint pain after using levo thyroxi... - Thyroid UK

Thyroid UK

117,023 members135,791 posts

I'm getting joint pain after using levo thyroxine for a few weeks.

Becksnnc
Becksnnc

ive recently been diagnosed with undractive thyroid and i was taking 50mg of levo for about 3 weeks. i then had another blood test and the day after that i started getting joint pains. i thought they would go after i had a sleep but i still have them and its just over two weeks later. about a werk ago i got my blood results back and my doctod upped my dose to 75mg. my joint pain is still here. its in the top part of my thighs and my shoulders. when i walk it hurts. ive never had this before. the symptom that made me go to doctors in the first place was because my hair was thinning. do you think its the levo thsts causing this?

3 Replies
shaws
shawsAdministrator

Welcome to our forum and am sorry you have hypothyroidism.

Joint/muscle pains can be common when newly diagnosed and taking levothyroxine for the first time.

Hypothyroidism can have many clinical symptoms but (I am not medically qualified) we can have different/additional symptoms for the first time after starting levothyroxine.

It is usually because we aren't yet on an optimum dose as increases have to be very gradual, i.e. 25mcg of levothyroxine every six weeks after a blood test. The aim is a TSH of 1 or lower with a Free T4 and Free T3 in the upper part of the ranges. The latter two are rarely tested.

If you have had thyroid antibodies tested and you have these, you'd have an Autoimmune Thyroid Disease called Hashimoto's or hashi's. The treatment is the same i.e. levothyroxine at 50mcg starting dose with 25mcg incremental doses until TSH is 1 or lower with Free T4 and Free T3 in the upper part of the ranges.

You will be surprised at the amount of symptoms that we can have:-

thyroiduk.org.uk/tuk/about_...

If you have hashimoto's you can help reduce the attack of the antibodies on your gland by going gluten-free. The antibodies wax and wane and sometimes you might feel 'hyper' - not hyperthyroidism.

Hypothyroid means we have low thyroid which means that there is insufficient T3 in our millions of T3 receptor cells. T4 (levo) is an inactive hormone and has to convert to T3 (the Active Hormone) so as dose increases we should have improvements.

All blood tests have to be at the very earliest, fasting (you can drink water) and allow a gap of 24 hours between last dose of levo and the test and take afterwards. This helps keep the TSH at its highest as some doctors are apt to adjust our dose according to the TSH - which isn't right and it is our Free T4 and Free T3 which should be tested but isn't. They seem to make their decisions upon the TSH and T4 only. Always get a print-out of your blood test results with the ranges for your own records and you can post if you have a query.

GP should also test at next blood test B12, Vit D, iron, ferritin and folate - everything has to be optimal.

Hi

I had major joint stiffness and neck pain and neck stiffness on Levothyroxine.

It didn’t matter what brand I tried it didn’t help.

I would get out of bed like a 90 year old not a 40 year old and my neck would be so tight.

I went to a chiropractor, physio, osteopath and an acupuncturist with short lived results.

I would be in pain all day, like a burning sensation around my shoulder and neck. This would then result in major tension headaches and I lived on paracetamols and ibuprofen.

My thyroid results were improving (expect T3) but I was feeling worse.

I’ve stopped Levothyroxine and my pain each day get less.

Im on T3 only, but, it’s very early days for me.

Your journey is just stating and you need to get your TSH to 1 or below before you consider T3.

I have Hashimoto’s, so going gluten free may help with joint inflammation pain and sometimes dairy can cause issues.

I know this sounds strange, but,do you wear a fit bit or an Apple Watch?

I found that my Fitbit seemed to Aggravate my joint pain.

I left it off for a week and my neck and shoulders were not as bad. I reported this to Fitbit and they replied that others have experienced this and gave me back my money despite me having it four months no questions asked, which I thought was concerning.

I never made a connection with my Fitbit as I had it on day and night.

Maybe keep a diary on your symptoms.

Best wishes

Peanut31

SlowDragon
SlowDragonAdministrator

Extremely common to have low vitamin D, folate, B12 and/or ferritin

Ask GP to test these

Come back with new post once you have results and ranges

Many people find Levothyroxine brands are not interchangeable. Once you find a brand that suits you, best to make sure to only get that one at each prescription. Watch out for brand change when dose is increased or at repeat prescription.

Many patients do NOT get on well with Teva brand of Levothyroxine. Though it is the only one for lactose intolerant patients

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

You may also like...